Published on:

Dosing errors prompt updated morphine label

MedPage Today recently reported a change in labeling on a newer morphine product due to serious medication dosing errors. The Food and Drug Administration (FDA) and the maker of a highly potent oral morphine sulfate solution have warned healthcare professionals of potential accidental overdosing issues and have updated drug labeling in order to minimize potential patient risk. Accidental overdosing of the morphine solution resulted in serious adverse events and wrongful deaths. In most of these cases, morphine sulfate oral solutions ordered in milligrams were mistakenly interchanged for milliliters of the product.

Before the FDA and manufacturer-precipitated labeling change, the company had marketed a morphine sulfate oral solution with the strength expressed as 20 mg/mL, using a container label and carton labeling that had brown lettering on white background. The new labeling is intended to reduce the risk of medication dosing errors. The updated labeling includes: a box warning that specifies when the product should be used, a dose strength that deemphasizes the concentration and minimizes confusion over the ratio, a bright yellow background to distinguish the higher-strength morphine solution, a white-lettered-on-red-background name, strength, and concentration, and a reminder for pharmacists to include a medication guide with prescriptions of the drug. A warning letter issued by the pharmaceutical company also included prescribing instructions for healthcare professions, which emphasizes the updates. The FDA approved the high-concentration morphine last year in January 2010 for patients with moderate-to-severe acute and chronic pain and for patients in end-of-life care. Hopefully, the dosing errors decrease with the updated morphine labeling.

Read more about the updated morphine labeling by visiting the MedPage today website.